THE BLOG
06/28/2010 05:12 am ET Updated Nov 17, 2011

Acid Reflux: The Truth Behind Heartburn

TV commercials about heartburn are not telling you the whole truth.

Displaying a bottle of acid-lowering medicine surrounded by bottles of hot sauce and chicken wings only encourages you to indulge in tempting food, then take a pill to solve the problem.

Although certain drugs can be effective in relieving unpleasant symptoms of acid reflux, they don't really deal with the underlying issue.

Acid reflux happens when the valve that separates the stomach from the esophagus fails to stay closed when it should. This valve is called the lower esophageal sphincter or LES. As a result, stomach contents go back up into the esophagus, and may travel all the way to the mouth. Symptoms can include heartburn, regurgitation of food, sore throat, hoarse voice and cough.

Acid-lowering drugs like Prilosec and Zantac are not good at preventing reflux. They simply reduce the acid, and the reflux often remains. For many, this non-acid reflux can be just as irritating.

You need stomach acid to help digest protein and absorb minerals. Stomach acid is part of your body's defense system, because the acid works to kill bacteria that enter the stomach.

By reducing levels of stomach acid, acid-lowering drugs may produce serious side effects, especially when used for several months or longer. These side effects have been well documented in medical journals such as the Journal of the American Medical Association and the Archives of Internal Medicine.

Some of the side effects associated with acid lowering drugs include:

  • Increased rate of hip fractures, (1)
  • Increased risk of intestinal infection, including Salmonella (2) and colitis caused by C. difficile bacteria, (3)
  • Increased risk of pneumonia, even in otherwise healthy young adults. (4)

In my ebook The Heartburn and Indigestion Solution, I take a natural approach to acid reflux, based on the principles of integrated medicine.

Here are some simple steps to help prevent reflux:

  • Don't stuff yourself. When you eat a lot at one time it causes stomach distension, which triggers relaxation of the LES.
  • Avoid high fat foods such as fried foods and cream sauces. These weaken the LES.
  • Don't smoke. This also weakens the LES.
  • Don't eat for three hours before lying down. When you're upright, gravity works with you.
  • Maintain a normal weight. Being overweight increases your risk of reflux.
  • Don't eat just before strenuous exercise. Strenuous exercise increases the tendency to get reflux.
  • Avoid foods that you know cause you discomfort until you're better. So-called "acid" foods, like oranges and tomatoes, do not cause reflux, but they may irritate an already inflamed esophagus.

In addition, I have found two dietary supplements to be helpful for reducing acid reflux:

Calcium. Calcium tightens the LES valve. This is not an antacid effect. In fact, the best type of calcium, because it is the most soluble, is calcium citrate, which is itself mildly acidic. The most effective preparation is calcium citrate powder. Take 250 mg, dissolved in water, after every meal and at bedtime (for a total daily dose of 1,000 mg). Swallowing calcium pills does not prevent reflux because the calcium is not instantly dissolved.

Digestive enzymes
. These can help decrease distension of the stomach. The enzymes should be acid-resistant, so they work in the stomach itself, not in the small intestine. A powdered enzyme preparation (1/2 teaspoon) can be mixed together with the calcium powder above and taken after each meal. Digestive enzymes are available in health food stores and drug stores.

People who have been taking acid-lowering drugs for several weeks or more on a daily basis may have difficulty discontinuing them. When the stomach is deprived of acid, it produces more acid-secreting cells in order to compensate. The result is that even though the initial symptoms are not due to hyperacidity, attempting to stop the drug can create hyperacidity. The solution is to slowly taper off the drug, under a doctor's supervision, while taking steps to remedy the underlying cause.

Heartburn and indigestion might be symptoms of a serious medical problem like a heart attack, gallbladder disease, or an ulcer. These possible diagnoses must be evaluated medically. Please seek immediate attention from a health care professional if you experience any symptoms.

Leo Galland, M.D. is the founder of pilladvised.com, an online resource for learning about medications, supplements and food. Sign up for his weekly Pill Advised Newsletter, watch his videos on YouTube and join his Facebook page.

References

1) Calcif Tissue Int. 2006 Aug;79(2):76-83. "Proton pump inhibitors, histamine H2 receptor antagonists, and other antacid medications and the risk of fracture." Vestergaard P, Rejnmark L, Mosekilde L.

2) Pediatrics. 2006 May;117(5):e817-20. "Therapy with gastric acidity inhibitors increases the risk of acute gastroenteritis and community-acquired pneumonia in children." Canani RB, Cirillo P, Roggero P, Romano C, Malamisura B, Terrin G, Passariello A, Manguso F, Morelli L, Guarino A; Working Group on Intestinal Infections of the Italian Society of Pediatric Gastroenterology, Hepatology and Nutrition (SIGENP).

Infect Control Hosp Epidemiol. 2007 Oct;28(10):1202-5. Epub 2007 Aug 27. "Role of acid-suppressing medications during a sustained outbreak of Salmonella enteritidis infection in a long-term care facility." Bowen A, Newman A, Estivariz C, Gilbertson N, Archer J, Srinivasan A, Lynch M, Painter J.

3) Int J Infect Dis. 2007 Mar 2; "Association between gastric acid suppressants and Clostridium difficile colitis and community-acquired pneumonia: analysis using pharmacovigilance tools." Hauben M, Horn S, Reich L, Younus M.

JAMA. 2005 Dec 21;294(23):2989-95."Use of gastric acid-suppressive agents and the risk of community-acquired Clostridium difficile-associated disease." Dial S, Delaney JA, Barkun AN, Suissa S

4) Arch Intern Med. 2007 May 14;167(9):950-5."Use of proton pump inhibitors and the risk of community-acquired pneumonia: a population-based case-control study." Gulmez SE, Holm A, Frederiksen H, Jensen TG, Pedersen C, Hallas J.

JAMA. 2004 Oct 27;292(16):1955-60. "Risk of community-acquired pneumonia and use of gastric acid-suppressive drugs." Laheij RJ, Sturkenboom MC, Hassing RJ, Dieleman J, Stricker BH, Jansen JB

This information is provided for general educational purposes only and is not intended to constitute (i) medical advice or counseling, (ii) the practice of medicine or the provision of health care diagnosis or treatment, (iii) or the creation of a physician--patient relationship. If you have or suspect that you have a medical problem, contact your doctor promptly.

Subscribe to the Lifestyle email.
Life hacks and juicy stories to get you through the week.